Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 232, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2025, 8:52 PM CDT for Clay County, Lincoln County, Union County, South Dakota; Lyon County, Plymouth County, Sioux County, Iowa; Dixon County, Nebraska. It was in force for 38 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2025, 8:52 PM CDT (01:52 UTC)
- Expired
- Jul 28, 2025, 9:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Lyon County, IA, Plymouth County, IA, Sioux County, IA, Dixon County, NE, Clay County, SD, Lincoln County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:53 PM CDT | TSTM WND DMG | Beresford, SD | Tree and powerline damage. |
| Jul 28, 8:59 PM CDT | TSTM WND DMG | 6 N Beresford, SD | 200-foot cell tower was destroyed by winds estimated at least 90 mph. |
| Jul 28, 9:02 PM CDT | TSTM WND DMG | Alcester, SD | Tree and powerline damage. |
| Jul 28, 9:07 PM CDT | TSTM WND GST 75 | 3 Ssw Beresford, SD | Mesonet station 16 SD RWIS Beresford. |
| Jul 28, 9:10 PM CDT | TSTM WND DMG | Hawarden, IA | Trees knocked down by thunderstorm wind gusts. |
| Jul 28, 9:19 PM CDT | TSTM WND GST 67 | 3 Ssw Beresford, SD | Personal weather station. |
| Jul 28, 9:22 PM CDT | TSTM WND DMG | 8 Nnw Ireton, IA | EM reports a tree with a roughly 5 foot diameter knocked down. Tree appears at least partially rotted from photos. |
| Jul 28, 9:25 PM CDT | TSTM WND DMG | Rock Valley, IA | Spotter reported a 2-3 foot in diameter live tree branch down. Time estimated by radar, with an estimated wind speed of 86 kts. |
| Jul 28, 9:26 PM CDT | TSTM WND DMG | Sioux Center, IA | Trees knocked down by thunderstorm wind gusts. |
| Jul 28, 9:30 PM CDT | TSTM WND GST 61 | 1 Ne Maurice, IA | AWOS station KSXK 1 NE Maurice. |
| Jul 28, 9:30 PM CDT | TSTM WND GST 65 | 1 Ssw Hawarden, IA | Personal weather station. |
| Jul 28, 9:32 PM CDT | TSTM WND DMG | Hull, IA | Social media picture of large limb snapped from a tree. |
| Jul 28, 9:39 PM CDT | TSTM WND GST 99 | 2 Wsw Sioux Center, IA | Personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 28, 6:57 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4293 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
663
WUUS53 KFSD 290152
SVRFSD
IAC119-149-167-NEC051-SDC027-083-127-290230-
/O.NEW.KFSD.SV.W.0232.250729T0152Z-250729T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
852 PM CDT Mon Jul 28 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Lyon County in northwestern Iowa...
Sioux County in northwestern Iowa...
Central Plymouth County in northwestern Iowa...
North central Dixon County in northeastern Nebraska...
Eastern Clay County in southeastern South Dakota...
Southern Lincoln County in southeastern South Dakota...
Union County in southeastern South Dakota...
* Until 930 PM CDT.
* At 852 PM CDT, a severe thunderstorm was located over Beresford,
moving east at 45 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Alcester around 855 PM CDT.
Hawarden around 900 PM CDT.
Hudson around 905 PM CDT.
Ireton around 910 PM CDT.
Other locations in the path of this severe thunderstorm include Sioux
Center and Maurice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4269 9690 4333 9689 4332 9610 4266 9609
TIME...MOT...LOC 0152Z 271DEG 41KT 4306 9676
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Meyers1 follow-up statement
310
WWUS53 KFSD 290211
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
911 PM CDT Mon Jul 28 2025
IAC119-149-167-NEC051-SDC027-083-127-290230-
/O.CON.KFSD.SV.W.0232.000000T0000Z-250729T0230Z/
Lyon IA-Sioux IA-Plymouth IA-Dixon NE-Clay SD-Lincoln SD-Union SD-
911 PM CDT Mon Jul 28 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN LYON...SIOUX...CENTRAL PLYMOUTH...NORTH CENTRAL
DIXON...EASTERN CLAY...SOUTHERN LINCOLN AND UNION COUNTIES...
At 909 PM CDT, a severe thunderstorm was located near Hawarden,
moving east at 50 mph.
THIS IS A DESTRUCTIVE STORM FOR beresford to Worthing, South Dakota!
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Public. At 852 pm, a gust to 87 mph was reported at Irene,
South Dakota!
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Sioux Center, Ireton and Maurice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4269 9690 4333 9689 4332 9610 4266 9609
TIME...MOT...LOC 0209Z 270DEG 42KT 4306 9648
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
MeyersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:29 PM CDT, 2 hours 23 minutes earlier. Its key messages:
- Severe weather outbreak expected late this afternoon into the evening. A few supercells in central SD will likely transition into a line and bring hurricane force winds to the area.
- More thunderstorms possible again Tuesday night into Wednesday. While isolated severe storms are possible, widespread severe weather is not anticipated.
- A period of mainly below normal temperatures is expected Wednesday into the weekend.
Area forecast discussion, Jul 28, 6:29 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
629 PM CDT Mon Jul 28 2025
.KEY MESSAGES...
- Severe weather outbreak expected late this afternoon into the
evening. A few supercells in central SD will likely transition
into a line and bring hurricane force winds to the area.
- More thunderstorms possible again Tuesday night into
Wednesday. While isolated severe storms are possible,
widespread severe weather is not anticipated.
- A period of mainly below normal temperatures is expected
Wednesday into the weekend.
&&
.DISCUSSION...
Issued at 241 PM CDT Mon Jul 28 2025
A surface front will continue to settle south late this afternoon
and by late afternoon be in place from roughly Winner north towards
Chamberlain and Mitchell into northeast SD. At the same time more
unstable low level air that was pushed south this morning by the
outflow is surging north and will allow for a very unstable
environment across areas near and south of I-90. This front will
likely serve as a focus for thunderstorm development with the
potential for a few supercells. Model soundings hinting at about
4000 to 5000 J/kg CAPE providing ample energy to any updrafts that
form. Low level inflow from the south and southeast from about 850
mb to the surface will provide some low level shear that could
support an isolated tornado or two along with the threat for hail to
the size of tennis balls as well as winds to 75 mph. The best chance
for this will be from about 5 pm to 8 pm. Around 8 pm, a seasonally
strong upper level jet around 50 to 80 knots will settle southward
and increase large scale shear which should aid in producing
increasingly strong linear system capable of producing wind gusts of
80 to 90 mph as the storms move eastward. Embedded QLCS tornado
potential will exist, but the surface to 3 km wind shear vectors
running about 20-30 knots from the west and southwest are just
marginal for this threat. As this system becomes linear near and
east of highway 81 the threat for larger hail decreases as wind
becomes the highest threat. The latest HRRR coming more in line with
this linear threat vs. the more disorganized clusters the model was
hinting at earlier.
It should be noted that there is still some disagreement amongst the
short term, high resolution models. Most suggest severe weather, but
a bit more disorganized and never quite developing a solid linear
system. All models continue to indicate severe thunderstorms however
so it continues to looks like a busy evening ahead. The latest HRRR
is now coming around to a more linear system.
While the convective complex that develops this evening will likely
push much of the instability southward, another weak mid level
shortwave will move into the area Tuesday afternoon and evening.
With the 925-850 mb boundary near the Missouri River towards I-90 a
few stronger updrafts could produce locally heavy rain and isolated
severe weather. Confidence is moderate to low as this activity will
be somewhat dependent upon this evenings activity.
Ridging to the west and weak northwest flow aloft will aid in
supporting a period of below normal temperatures from about
Wednesday into Sunday. Lows will generally be in the 50s to lower
60s with highs in the 70s to lower 80s. While the predictability of
any of the smaller waves is pretty low there is some general
agreement that later in the period towards Saturday and Sunday the
chances for showers and thunderstorms will increase as upper level
ridging pushes east and westerly flow increases.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 628 PM CDT Mon Jul 28 2025
A mix of VFR to MVFR as strong to severe thunderstorms approach from
the west. Expect ceilings to degrade to MVFR to IFR under the
stronger storms. These storms will be capable of producing very
strong wind gusts in excess of 70 mph, hail to the size of golf
balls, heavy down pours, and a few tornadoes. As these storms track
east across the region we expect they will grow into a large linear
system that will transition to more of a wind threat. Gusts of 80-90
mph are possible. The storms quickly move east by early Wednesday
morning.
Ceilings will remain MVFR as some fog and low stratus form behind
the storms. Conditions improve as we approach mid-day and the clouds
begin to break up.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning until 8 PM CDT this evening for SDZ050-
052>055-057>071.
Heat Advisory until 8 PM CDT this evening for SDZ038>040-056.
MN...Extreme Heat Warning until 8 PM CDT this evening for MNZ098.
Heat Advisory until 8 PM CDT this evening for MNZ071-072-080-
081-089-090-097.
IA...Extreme Heat Warning until 8 PM CDT this evening for
IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning until 8 PM CDT this evening for NEZ013-
014.
&&
DISCUSSION...08
AVIATION...AJPHazardous weather outlook, Jul 28, 5:13 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 513 PM CDT Mon Jul 28 2025 SDZ038-039-050-052>054-057>060-063>065-068-292215- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 513 PM CDT Mon Jul 28 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered supercells will be possible between 4 pm and 8 pm this evening. Isolated tornadoes, hail to the size of tennis balls and wind gusts to 75 mph are all possible. As the storms grow and merge this evening, a linear system becomes more likely with the strongest storms shifting east towards Interstate 29 by mid evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Storms chances continue Tuesday night into Wednesday. A few storms could be strong to severe with damaging winds and large hail, in addition to locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-292215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Yankton-Union- 513 PM CDT Mon Jul 28 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Severe storms in the form of a line become likely this evening across much of the area with wind gusts of 80 to 90 mph, isolated tornadoes and hail to the size of half dollars the main threats. The highest threat for storms near and east of Interstate 29 will be from about 8 pm to midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Storms chances continue Tuesday night into Wednesday. A few storms could be strong to severe with damaging winds and large hail, in addition to locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Jul 28, 8:26 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
826 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM Tstm Wnd Gst 7 NE Lesterville 43.10N 97.48W
07/28/2025 M60 MPH Yankton SD Mesonet
Personal weather station.
&&
TRMLocal storm report, Jul 28, 8:28 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
828 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Non-Tstm Wnd Gst 3 S Scotland 43.10N 97.72W
07/28/2025 M63 MPH Bon Homme SD Mesonet
Mesonet station DVI02596 Scotland.
0740 PM Non-Tstm Wnd Gst 4 NE Dante 43.08N 98.13W
07/28/2025 M60 MPH Charles Mix SD Mesonet
Mesonet station 324 SD RWIS WAGNER.
&&Local storm report, Jul 28, 8:39 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
839 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Tstm Wnd Gst 3 S Scotland 43.10N 97.72W
07/28/2025 M63 MPH Bon Homme SD Mesonet
Corrects previous non-tstm wnd gst report
from 3 S Scotland. Mesonet station DVI02596
Scotland.
&&
TRMLocal storm report, Jul 28, 8:40 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
840 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Tstm Wnd Gst 4 NE Dante 43.08N 98.13W
07/28/2025 M60 MPH Charles Mix SD Mesonet
Corrects previous non-tstm wnd gst report
from 4 NE Dante. Mesonet station 324 SD RWIS
WAGNER.
&&
TRMLocal storm report, Jul 28, 8:47 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
847 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM Tstm Wnd Gst 6 NNE Monroe 43.56N 97.16W
07/28/2025 M64 MPH McCook SD Mesonet
Personal weather station.
&&
TRMLocal storm report, Jul 28, 8:49 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
849 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM Tstm Wnd Gst Irene 43.08N 97.16W
07/28/2025 M66 MPH Turner SD Mesonet
Personal weather station.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:08 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Miner, Sanborn | 52 min |
| Jul 28, 7:24 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 51 min |
| Jul 28, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook, Turner | 43 min |
| Jul 28, 7:55 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Lincoln, Turner, Union and 1 more | 65 min |
| Jul 28, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, Lincoln, McCook, Minnehaha, Turner | 47 min |
| Jul 28, 8:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 44 min |
| Jul 28, 8:55 PM CDT | Tornado Warning | FSD | Lincoln, Turner, Union | 35 min |
| Jul 28, 9:11 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 17 min |
| Jul 29, 8:12 AM CDT | River Flood Warning | FSD | Brookings | 6 days |
| Jul 29, 2:29 PM CDT | Flood Watch | FSD | Union | 11 hr |
| Jul 29, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 53 min |
| Jul 29, 5:19 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 41 min |
| Jul 29, 5:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 41 min |
| Jul 29, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 46 min |
| Jul 29, 5:56 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 49 min |
| Jul 29, 6:13 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 17 min |
| Jul 29, 6:19 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory | 41 min |
| Jul 29, 6:42 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 48 min |
| Jul 29, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 45 min |
| Jul 29, 6:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory | 25 min |
| Jul 28, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Lyon, O'Brien, Osceola, Plymouth, Sioux | 37 min |
| Jul 28, 9:34 PM CDT | Tornado Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 26 min |
| Jul 28, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more | 80 min |
| Jul 28, 11:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 35 min |
| Jul 29, 8:27 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 19 min |
| Jul 29, 8:35 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Severe Thunderstorm Warnings in Iowa, 2025Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.